Q 1- Constant Irritation, Dry, Burning and often blurry vision

by Diane
(Utah)


HI,
I had cataract surgery in July 2010 on the left eye and have had nothing but aggravation ever since.

First they told me it was dry eye then blepharitis. I had a little trouble with dry eye off and on before the surgery but nothing remotely close to what followed after in the left eye that is 10x worse at any given moment than the right.

Granted I am no spring chicken and live in a very dry climate but I am convinced it has something to do with the surgery.

I have diligently followed their protocol for the above named condition, i.e., hot compresses, eye massage, lid scrubs, drops, gels, even antibiotic ointment to no avail. I am at my wits end and hope I never have to go through this again with the other eye.

Of course it would never be admitted but I think an optic nerve was cut during the surgery. I wonder if it will grow back? This had been a nightmare.
Thanks

Click here to read or post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Your "After Cataract Surgery" Story.

A1- Response from Online-eye-info/Dry eyes after cataract surgery

by Online-eye-info

Thanks for your email

First of all, if your optic nerve was cut during surgery, you will not be able to see even the light; you will be complete blind in that eye. So I don’t think your optic nerve was cut.

Second thing, Blepharitis almost always cause dry eye, it is the most common cause of dry eye.

There are two types of cataract surgery, Phaco-emulsification which is usually without stitches and old fashion ECCE (extracapsular cataract extraction) which is with multiple stitches. ECCE can cause dry eye because there are stitches can affect the flow and direction of tear film on corneal surface.

After ocular surgery (cataract, vitrectomy, etc) people usually complain of dry eye and the main reason is the use of multiple eye drops which can be steroid eye drops and/or antibiotics eye drops. Many of these eye drops have preservative. Either the drug itself or the preservative can cause mild toxicity to corneal surface which can cause symptoms of dry eye such as burning and foreign body sensation.

Another reason is that these medications will deposit on the surface or margin of eye lid and with time these deposits will block the tear and lipid glands and cause Blepharitis.



These things you have to do:

1- Lid hygiene 3-4 times a day. For more information, Please visit these two links:

- Dry eyes treatment

- Blepharitis treatment

2- Use artificial tears without preservative such as refresh plus

3- If you are on multiple eye drops either steroid or antibiotics, ask your doctor if you can decrease the frequency or switch to other types which are less toxic

4- If these things are not helpful, I would prefer that you visit a cornea specialist who is an ophthalmologist but specialized in corneal diseases and disorders. He/She can help you to find out the reason behind this severe dry eye by running multiple tests (either ocular tests or systemic tests).

Click here to read or post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Your "After Cataract Surgery" Story.











[?]Subscribe To This Site
  • XML RSS
  • follow us in feedly
  • Add to My Yahoo!
  • Add to My MSN
  • Subscribe with Bloglines















Online Eye Info